Texas, 2013

Hail in Texas, April 10, 2013

April 10, 2013 · NWS FWD · 3 events in 3 counties and zones

Widespread showers and thunderstorms developed ahead of an approaching upper level low. This rain activity was elevated in nature behind a cold front but was being maintained by strong isentropic ascent over the cooler surface air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Widespread showers and thunderstorms developed ahead of an approaching upper level low. This rain activity was elevated in nature behind a cold front but was being maintained by strong isentropic ascent over the cooler surface air. A few of these storms produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 10, 7:32 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 10, 7:32 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
832 AM CDT WED APR 10 2013

.UPDATE...
QUICK UPDATE TO ADJUST POPS FOR THE DAY BASED ON THE LATEST RADAR
TRENDS...MOSTLY TO INCREASE POPS BACK TO THE WEST THIS MORNING AND
ALSO TO INCREASE POPS BACK WEST A LITTLE THIS AFTERNOON AS TRENDS
ARE A LITTLE SLOWER THIS MORNING. ALSO UPDATED SKY GRIDS TO KEEP
SKIES CLOUDY FOR MUCH OF THE REGION THROUGHOUT THE ENTIRE DAY.
WILL BE ASSESSING TODAY/S HIGH TEMPERATURES WITH THE NEXT UPDATE
LATER THIS MORNING. OTHERWISE... IT WILL BE A CHILLY AND WINDY DAY
ACROSS THE REGION.

82/JLD

&&

.AVIATION...
POST-FRONTAL MVFR (WITH BRIEF IFR) CEILINGS WILL PREVAIL THROUGH THE
AFTERNOON WITH PERIODS OF LIGHT TO MODERATE RAIN. A LARGE AREA OF
RAIN AND THUNDERSTORMS WEST OF THE METRO TAF SITES AS OF 630 AM
SHOULD WEAKEN AS THE ENTIRE AREA SLIDES EAST WITH THE APPROACHING
UPPER TROUGH. THERE WILL STILL BE A BRIEF WINDOW FOR THUNDER AT
THE METRO TAF SITES...GENERALLY BETWEEN 12Z AND 16Z. SOME SHOWERS
WILL LINGER THROUGH MID AFTERNOON BUT ALL PRECIPITATION SHOULD
MOVE EAST OF THE TAF SITES BY 19Z. MVFR CEILINGS WILL LIFT AND
SCATTER DURING THE EVENING BUT A HIGH CLOUD DECK WILL PREVAIL
OVERNIGHT.

A NORTHWEST TO NORTH WIND WILL CONTINUE BETWEEN 15 AND 20 KNOTS
SUSTAINED ALONG WITH SOME GUSTS TO 30 KNOTS. WIND SPEEDS WILL
SLOWLY DECREASE THIS AFTERNOON AND EVENING BUT REMAIN IN THE 13 TO
16 KT RANGE OVERNIGHT.

79

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT WED APR 10 2013/
SATELLITE IMAGERY THIS MORNING REVEALS A DEEP AND ELONGATED UPPER
LOW EXTENDING FROM THE NORTHERN PLAINS SOUTHWARD THROUGH NEW
MEXICO. AT THE SURFACE...A STRONG COLD FRONT WAS CROSSING THE
INTERSTATE 35 CORRIDOR WITH A PRONOUNCED 25 DEGREE TEMPERATURE
DIFFERENCE ACROSS THE BOUNDARY. TEMPERATURES WILL CONTINUE TO FALL
BEHIND THE FRONT AND MID 30S LOOK LIKELY FOR THE NORTHWEST
COUNTIES BY SUNRISE. AREAS TO THE SOUTHEAST...INCLUDING PALESTINE
AND CENTERVILLE AREAS...WILL SEE TEMPERATURES REMAINING IN THE
LOWER 70S FOR THE NEXT FEW HOURS BEFORE BEGINNING TO DROP AFTER
SUNRISE BEHIND THE FRONT.

MEANWHILE...AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS
STRETCHING FROM KANSAS CITY TO NEAR SAN ANGELO WAS JUST MOVING
INTO THE WESTERN COUNTIES OF NORTH TEXAS. STORMS ARE ELEVATED IN
NATURE WELL BEHIND THE SURFACE BOUNDARY AND LIKELY LOCATED ALONG
THE 850 MB FRONT. NONETHELESS...STRONG ISENTROPIC ASCENT FED BY A
50KT SOUTHERLY LOW LEVEL JET WILL MAINTAIN THE POSSIBILITY OF
STRONG TO A FEW SEVERE STORMS THIS MORNING. IN FACT RADAR HAS
INDICATED SEVERAL SUPERCELLS WITH GOOD ROTATION OVER COUNTIES
JUST TO OUR WEST AND NORTHWEST. IF ANY STORMS DO BECOME
SEVERE...HAIL WOULD BE THE PRIMARY THREAT DUE TO THE ELEVATED
MAKEUP OF THE CONVECTION.

WE WILL NEED TO KEEP AN EYE ON THE POTENTIAL FOR LOCALLY HEAVY
RAIN DUE TO THE SLOW EASTWARD PROGRESSION OF THE UPPER LEVEL
SYSTEM. STORMS ARE RACING TO THE NORTHEAST AT 55 MPH WHICH SHOULD
PRECLUDE A WIDESPREAD HEAVY RAIN THREAT. HOWEVER...TRAINING CELLS
WITH BRIEF HEAVY RAIN COULD LEAD TO SOME LOCALIZED STREET
FLOODING. THE STRONGEST ACTIVITY SHOULD REMAIN GENERALLY WEST OF
INTERSTATE 35/35 WEST THROUGH SUNRISE...ALONG THE I-35 CORRIDOR
DURING THE MORNING RUSH THROUGH MID MORNING...THEN EAST OF
INTERSTATE 35/35 EAST LATE THIS MORNING AND THIS AFTERNOON.

ONE MORE THING TO CONSIDER WITH THIS SYSTEM IS THE UNUSUAL
CIRCUMSTANCE IN THIS REGION OF HAVING SUCH COLD SURFACE
TEMPERATURES CO-LOCATED WITH CONVECTIVE WEATHER. THERE IS AN
OUTSIDE CHANCE THAT A FEW OF THE NORTHWESTERN-MOST COUNTIES COULD
SEE AN OCCASIONAL MIX OF WINTRY PRECIP AS TEMPERATURES FALL INTO
THE MID 30S THIS MORNING. THE CURRENT THINKING IS THAT THE WARM
NOSE ASSOCIATED WITH THE STRONG LLJ WILL STAVE OFF THE ONSET OF
WINTER PRECIP...BUT WILL KEEP AN EYE ON TEMPERATURES AND REPORTS
OVER AREAS FROM BOWIE TO GRAHAM. PRECIPITATION WILL END FROM
WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING AS THE UPPER
LEVEL SYSTEM GRADUALLY RESUMES ITS EASTWARD PROGRESSION ACROSS THE
CENTRAL CONUS.

TEMPERATURES WILL BE COLD TONIGHT...BUT MOST AREAS SHOULD REMAIN
ABOVE THE FREEZING MARK. THE EXCEPTION WILL AGAIN BE THE
NORTHWESTERN COUNTIES...ROUGHLY FROM GAINESVILLE TO BOWIE TO
GRAHAM...WHERE SOME SPOTS MAY BRIEFLY REACH FREEZING AT SUNRISE
THURSDAY. BELOW-NORMAL TEMPERATURES WILL OCCUR FOR THE NEXT
COUPLE OF DAYS...BEFORE A WARM-UP TAKES PLACE THIS WEEKEND. MODELS
ARE INDICATING A SUBTLE SHORTWAVE PASSING OVERHEAD ON
SUNDAY...WHICH WILL LIKELY RESULT IN SOME INCREASING CLOUDS AND
PERHAPS A FEW SPRINKLES LATE IN THE WEEKEND. WILL NOT BITE ON POPS
WITH THIS FEATURE THOUGH AS MOISTURE LOOKS FAR TOO LIMITED TO
RESULT IN ANY PRECIPITATION REACHING THE GROUND...MUCH LESS
MEASURABLE. RAIN CHANCES WILL RETURN TOWARDS THE END OF THE 7-DAY
FORECAST PERIOD AS ANOTHER UPPER LEVEL TROUGH AND MID-APRIL COLD
FRONT AFFECT THE CENTRAL PART OF THE COUNTRY.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  50  37  63  43  70 /  80  10   0   0   5
WACO, TX              54  39  65  42  73 /  80  10   0   0   5
PARIS, TX             55  35  58  38  67 /  80  20   0   5   5
DENTON, TX            50  34  61  39  69 /  80  10   0   5   5
MCKINNEY, TX          47  34  61  38  68 /  80  10   0   5   5
DALLAS, TX            51  39  63  44  70 /  80  10   0   0   5
TERRELL, TX           52  35  62  41  69 /  80  10   0   0   5
CORSICANA, TX         57  38  63  43  71 /  80  10   0   0   5
TEMPLE, TX            56  40  67  42  75 /  70  10   0   0   5
MINERAL WELLS, TX     48  34  63  41  70 /  80  10   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/82
Hazardous weather outlook, Apr 10, 2:58 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
358 AM CDT WED APR 10 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
358 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS NORTH
TEXAS TODAY. SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL.
OTHER HAZARDS INCLUDE LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE WEST OF INTERSTATE 35
BEFORE MIDDAY AND ACROSS THE REMAINDER OF THE REGION THIS
AFTERNOON.

In the hours before

Local storm report, Apr 10, 8:19 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
919 AM CDT WED APR 10 2013

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             OLNEY                   33.37N  98.77W
04/09/2013  E2.50 INCH       YOUNG              TX   PUBLIC

            TENNIS BALL SIZED HAIL REPORTED IN OLNEY
Special weather statement, Apr 10, 8:44 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
944 AM CDT WED APR 10 2013

TXZ117-131-101515-
HOOD TX-PARKER TX-
944 AM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HOOD COUNTY
  PARKER COUNTY

AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF GRANBURY...MOVING NORTHEAST
AT 70 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRIAR...HUDSON OAKS...OAK
TRAIL SHORES...RENO...SPRINGTOWN...WEATHERFORD AND WILLOW PARK.

HALF INCH HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3300 9786 3299 9755 3286 9755 3246 9785
      3253 9804
TIME...MOT...LOC 1444Z 205DEG 59KT 3260 9788

The radar

The Dallas/Ft Worth radar (KFWS), 18 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tarrant

When
April 10, 9:44 AM CST
Where
Tarrant County, Benbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.680, -97.450

Hail, Bell

When
April 10, 10:45 AM CST
Where
Bell County, 2.08 mi N of Smith
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.080, -97.382

Penny sized hail was reported near Loop 363 and 57th Street on the southwest side of Temple.

Hail, Dallas

When
April 10, 10:57 AM CST
Where
Dallas County, Irving
Measured
0.88 in hail
Reported by
Public
Coordinates
32.820, -96.920

Nickel sized hail was reported on Loop 12 on the west side of Dallas; along the border with the city of Irving.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438121, 438122, 438123.